Extremal characteristics of conditional models

Tendijck, Stan and Tawn, Jonathan and Jonathan, Philip (2023) Extremal characteristics of conditional models. Extremes, 26 (1). pp. 139-156. ISSN 1386-1999

[thumbnail of paper 3 - statistics - extremesFormat]
Text (paper 3 - statistics - extremesFormat)
paper_3_statistics_extremesFormat.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (1MB)


Conditionally specified models are often used to describe complex multivariate data. Such models assume implicit structures on the extremes. So far, no methodology exists for calculating extremal characteristics of conditional models since the copula and marginals are not expressed in closed forms. We consider bivariate conditional models that specify the distribution of X and the distribution of Y conditional on X. We provide tools to quantify implicit assumptions on the extremes of this class of models. In particular, these tools allow us to approximate the distribution of the tail of Y and the coefficient of asymptotic independence η in closed forms. We apply these methods to a widely used conditional model for wave height and wave period. Moreover, we introduce a new condition on the parameter space for the conditional extremes model of Heffernan and Tawn (Journal of the Royal Statistical Society: Series B (Methodology) 66(3), 497-547, 2004), and prove that the conditional extremes model does not capture η, when η

Item Type:
Journal Article
Journal or Publication Title:
Uncontrolled Keywords:
Data Sharing Template/no
?? noengineering (miscellaneous)economics, econometrics and finance (miscellaneous)statistics and probability ??
ID Code:
Deposited By:
Deposited On:
21 Oct 2022 12:55
Last Modified:
14 Mar 2024 00:55